Over the past years, the impact of varenicline in patients with mental illness has been debated as serious neuropsychiatric adverse events (AEs) have been reported with varenicline use.
To identify and summarize published case reports of neuropsychiatric AEs ascribed to varenicline and to determine potential risk factors for these AEs.
A literature search of MEDLINE, the Cochrane Library, EMBASE, and PsychInfo database was conducted for case reports concerning the neuropsychiatric AEs of varenicline published in English from 2006 (approval year by the US Food and Drug Administration and the Dutch Medicines Evaluation Board) to January 1, 2012.
We identified 25 published cases. In most reports, patients had been admitted to psychiatric hospitals with serious neuropsychiatric AEs due to varenicline. The average patient age was 46.4 years, and 56% were men; 68% of patients had a psychiatric history. The onset of symptoms started 2 days to 3 months after the initiation of varenicline. One report described completed suicide in a man with no psychiatric history. In most cases (84%), the neuropsychiatric symptoms resolved after the discontinuation of varenicline. Analysis of all reports using the Naranjo causality scale, a method for estimating the probability of adverse drug reactions, indicated probable causality in 76% of the cases and definite causality in 12% of cases.
Varenicline is associated with an increased risk of serious neuropsychiatric AEs, especially in patients with a psychiatric illness. It is strongly recommended that varenicline be administered only to mentally stable patients and under close monitoring.
From the *Department of Elderly, Vincent van Gogh Institute for Psychiatry, Venray; †Department of Pharmacology and Toxicology, Radboud University Nijmegen Medical Centre, Nijmegen; ‡Vivaldi Pharmacy, Lisse; §Netherlands Pharmacovigilance Centre Lareb, ’s-Hertogenbosch; ∥Department of Pharmacy, Division of Pharmacotherapy and Pharmaceutical Care, University of Groningen, Groningen; ¶Department of Pharmacy, Radboud University Nijmegen Medical Centre, Nijmegen; #Centre of Excellence for Neuropsychiatry, Vincent van Gogh Institute for Psychiatry, Venray; and **Department of Psychiatry, Erasmus University Medical Centre, Rotterdam, The Netherlands.
Received July 20, 2011; accepted after revision May 31, 2012.
No funding was received for this work.
Reprints: Amir I.A. Ahmed, MD, Department of Pharmacology and Toxicology, The Radboud University Medical Centre, PO Box 9101, 6500 HB Nijmegen, The Netherlands (e-mail: firstname.lastname@example.org).